Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 21, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 2:55 PM CDT for 5 counties in South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 2:55 PM CDT (19:55 UTC)
- Expired
- May 30, 2016, 3:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:12 PM CDT | HAIL 1 | 4 Nnw Selby, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
484
WUUS53 KABR 301955
SVRABR
SDC021-031-041-089-129-302045-
/O.NEW.KABR.SV.W.0021.160530T1955Z-160530T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 345 PM CDT/245 PM MDT/
* AT 255 PM CDT/155 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
INDIAN CREEK REC AREA...OR NEAR MOBRIDGE...MOVING NORTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NEW EVERETS RESORT AROUND 200 PM MDT.
GLENHAM AROUND 310 PM CDT.
LAKE HIDDENWOOD REC AREA AROUND 335 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4534 10036 4547 10053 4569 10037 4568 9968
TIME...MOT...LOC 1955Z 230DEG 25KT 4546 10038
HAIL...1.00IN
WIND...60MPH
$$
SCARLETT2 follow-up statements
877
WWUS53 KABR 302016
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT MON MAY 30 2016
SDC021-031-041-089-129-302045-
/O.CON.KABR.SV.W.0021.000000T0000Z-160530T2045Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-CORSON SD-WALWORTH SD-
316 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
CDT/245 PM MDT/ FOR WESTERN MCPHERSON...NORTHEASTERN DEWEY...
SOUTHEASTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH
COUNTIES...
AT 315 PM CDT/215 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAKE HIDDENWOOD REC AREA...OR 7 MILES NORTH OF SELBY...MOVING
NORTHEAST AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED ON US 83 AT THE
WALWORTH/CAMPBELL COUNTY LINE.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MCPHERSON...NORTHEASTERN DEWEY...SOUTHEASTERN CAMPBELL...
SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4540 10030 4554 10044 4569 10020 4568 9968
TIME...MOT...LOC 2015Z 223DEG 21KT 4561 10008
HAIL...1.00IN
WIND...60MPH
$$
SCARLETT513
WWUS53 KABR 302038
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT MON MAY 30 2016
SDC021-031-041-089-129-302048-
/O.EXP.KABR.SV.W.0021.000000T0000Z-160530T2045Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-CORSON SD-WALWORTH SD-
338 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...
NORTHEASTERN DEWEY...SOUTHEASTERN CAMPBELL...SOUTHEASTERN CORSON AND
NORTHWESTERN WALWORTH COUNTIES WILL EXPIRE AT 345 PM CDT/245 PM
MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900
PM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4540 10030 4554 10044 4569 10020 4568 9968
TIME...MOT...LOC 2036Z 230DEG 25KT 4561 10008
$$
SCARLETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:29 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 30, 12:29 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 PM CDT MON MAY 30 2016 .UPDATE... Issued at 1225 PM CDT MON MAY 30 2016 See updated aviation discussion below. UPDATE Issued at 1017 AM CDT MON MAY 30 2016 Made a few adjustments to pops based on current activity and latest model forecast. Storms look to begin west river between 18z and 20z...then will track eastward through the afternoon and evening hours. No changes made to winds or temperatures at this time. && .SHORT TERM...(Today through Wednesday Afternoon) Issued at 414 AM CDT MON MAY 30 2016 Currently watching showers and thunderstorms on the nose of the low level jet from Sully county southeast through Hand and Buffalo counties. Models show the low level jet shifting to the east this morning but weakening. CAM solutions all over the place in regards to areal coverage of any showers or storms that develop over the next several hours further east over northeast SD. With the weakening low level jet, will keep pops on the low end through the remainder of the morning for the eastern CWA. Main focus will be on this afternoon and evening as the severe storm threat will increase with the approach of a cold front and good upper level dynamics/forcing. Plume of moderate instability develops this afternoon as low level moisture increases and lapse rates aloft steepen. 0-6km bulk shear eventually reaches 40 to 50 knots over the western CWA by late afternoon. Expecting strong to severe storms to develop over the western CWA by mid to late afternoon ahead of the advancing cold front. Will also be seeing a subtle warm front lifting northward through the afternoon, with a slight backing of the winds possible over north central SD. Sig Tor parameters of 1 to 2 showing up over this area during the late afternoon. Cannot rule out an isolated tornado over north central SD with 0-1km shear in the 10 to 20 knot range. As we get into the evening hours, expecting convection to organize into more of a linear fashion ahead of the cold front as activity marches east through the rest of the CWA. Threat for large hail and gusty winds within supercellular structures early on over the western CWA will eventually transition to more of a strong wind threat into the evening hours further east from the James Valley and points east. Storms will exit the CWA during the nighttime hours, likely fairly early as CAM solutions are showing a pretty quick movement eastward once the MCS/linear mode gets going. Tuesday and Wednesday will feature a large upper low moving across ND and into MN. Rather chilly air aloft is associated with this low with highs dipping down into the 60s and 70s both days. Tuesday appears to be dry slotted for the most part which will cut off precip chances for eastern areas. Further west, a bit more moisture to work with so with the cool air aloft and steep lapse rates, could see widely scattered afternoon showers and thunderstorms. Shower threat will continue for the far northeast CWA on Wednesday as the upper low departs. .LONG TERM...(Wednesday Evening through Sunday) Issued at 414 AM CDT MON MAY 30 2016 The models remain consistent in forecasting a shift to a positive PNA pattern over the CONUS during the period. Through out the long term mid level heights will continue to increase...with a consequent decrease in pcpn chances. About the only chance for meaningful pcpn is on Friday as a frontal boundary marches across the forecast area. But even then pcpn coverage looks to be sct at best. Temperatures should average out about normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1225 PM CDT MON MAY 30 2016 For the most part...VFR conditions will prevail across the area through the TAF period. However...a line of storms is expected to develop west of the Missouri River during the early to mid afternoon hours...then will track eastward during the late afternoon and evening. Vsbys will likely fall into the MVFR category with the stronger storms. Gusty winds and hail are also possible. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Parkin SHORT TERM...TMT LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, May 30, 4:33 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CDT MON MAY 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA. TMT
In the hours before
Local storm report, May 30, 10:20 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 AM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 4 ENE RELIANCE 43.91N 99.53W
05/30/2016 M1.89 INCH LYMAN SD COCORAHS
COCORAHS STATION 4 ENE RELIANCE /SD-LY-26/
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial weather statement, May 30, 2:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT MON MAY 30 2016 SDZ003-004-009-015-302030- CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD- 245 PM CDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DEWEY...SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN WALWORTH COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 244 PM CDT/144 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 11 MILES SOUTH OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOBRIDGE...SELBY...WAKPALA...GLENHAM...NEW EVERETS RESORT...INDIAN CREEK REC AREA...LAKE HIDDENWOOD REC AREA...INDIAN MEMORIAL REC AREA...GRAND RIVER CASINO...BLACKFOOT AND REVHEIM BAY REC AREA. LAT...LON 4525 10044 4539 10061 4570 10054 4558 9986 TIME...MOT...LOC 1944Z 230DEG 25KT 4538 10045 SCARLETT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 35 min |
| May 30, 1:07 AM CDT | Special Weather Statement | ABR | Buffalo | 38 min |
| May 30, 2:45 PM CDT | Special Weather Statement | ABR | Walworth | 45 min |
| May 30, 3:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 25 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 44 min |
| May 30, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 57 min |
| May 30, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 36 min |
| May 30, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| May 30, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 49 min |
| May 30, 5:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 36 min |
| May 30, 6:13 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 32 min |
| May 30, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.